Michigan, 2005

Damaging Winds in Michigan, July 12, 2005

July 12, 2005 · NWS GRR · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 12, 2:55 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 2:55 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT TUE JUL 12 2005

.SHORT TERM...
THE WEATHER IN THE SHORT TERM WILL BE DOMINATED BY A VERTICALLY
STACKED AND NEARLY STATIONARY LOW PRESSURE SYSTEM SPINNING OVER SRN
IL/IN. THE BULK OF THE PCPN WITH THIS FEATURE WILL REMAIN SOUTH OF
MI... ALTHOUGH A FEW ISOLATED/SCATTERED SHOWERS ARE STILL EXPECTED
IN SW MI. CERTAINLY NOT A DROUGHT BUSTER THOUGH.

SOME DIURNAL ENHANCEMENT TO THE CONVECTION IS LIKELY DURING THE
AFTERNOON AND EVENING HOURS WHEN CAPES ARE PROGGED TO BE BETWEEN
1000 AND 2000 J/KG. NO SEVERE WEATHER IS EXPECTED DUE TO WEAK WIND
FIELDS ALOFT AND LACK OF COLD AIR AT H5. PATTERN IS VERY STAGNANT
WITH TROPICAL AIR MASS IN PLACE AND THE JET STREAM SITUATED WELL
NORTH IN CANADA. LOCALLY HEAVY/BRIEF DOWNPOURS ARE POSSIBLE THOUGH
WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES.

CLOUD COVER AND TEMP FCST IS DIFFICULT SINCE CLOUD SHIELD NORTH OF
THE LOW IS NOT THICK AND EXPANSIVE. IN FACT A LARGE WEDGE OF
CLEARING AFFECTED THE SRN CWFA TODAY. THIS ALLOWED TEMPS TO
REACH NEAR 90 AND A BAND OF SFC BASED CONVECTION TO DEVELOP ALONG
I-94. MEANWHILE TEMPS ACROSS THE NRN CWFA HAVE HELD NEAR 80 WHERE
CLOUD COVER HAS BEEN PERSISTENT. WILL GENERALLY RUN WITH PARTLY
CLOUDY CONDITIONS THROUGH THE PERIOD.

ON THURSDAY NIGHT AND FRIDAY A SURFACE HIGH SLIDES SE ACROSS THE
LAKE SUPERIOR REGION. THUS HAVE REMOVED THE SMALL SHOWER THREAT IN
THE NRN THIRD OF THE CWFA DURING THIS TIME...WHEN DEW POINTS ARE
PROGGED TO LOWER DUE TO A STRENGTHENING LOW LEVEL NE FLOW.

.LONG TERM...
THE PRIMARY FORECAST CHALLENGE IN THE EXTENDED PERIODS IS THE
PRECIPITATION POTENTIAL AND TIMING. SINCE THE MODELS ARE NOT IN VERY
GOOD AGREEMENT THROUGH THE EXTENDED PERIODS... WILL REMAIN CLOSE TO
THE PREVIOUS FORECAST WITH SMALL CHANGES FOR COLLABORATION.

MOISTURE FROM THE GULF WILL CONTINUE TO BE MOVED INTO THE REGION BY
THE CIRCULATION AROUND THE REMNANTS OF DENNIS. THE REMNANTS SHOULD
PASS BY TO THE SOUTH SATURDAY... RESULTING IN A CHANCE OF SHOWERS
AND THUNDERSTORMS FRIDAY EVENING THROUGH SATURDAY. OTHERWISE... NO
SIGNIFICANT WEATHER MAKER WILL CROSS THE AREA IN THIS STAGNANT SETUP
UNTIL A COLD FRONT SWEEPS IN EARLY NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE IOD
Hazardous weather outlook, Jul 12, 4:28 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
528 PM EDT TUE JUL 12 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131055-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
528 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

NUMEROUS THUNDERSTORMS MAINLY ALONG THE INTERSTATE 94 CORRIDOR WILL
CREATE LOCALLY HEAVY RAIN...SOME FREQUENT LIGHTNING AND THE
POTENTIAL WIND GUSTS TO 40 MPH.  A FEW LOCATIONS COULD RECEIVE
AN INCH OF RAIN IN AN HOUR.  SEVERE WEATHER IS NOT FORECASTED WITH
THESE THUNDERSTORMS.  THE MAIN STORM MOTION WILL BE NORTHWEST AT 10
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AS TROPICAL MOISTURE
MOVES UP FROM THE SOUTH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A COLD FRONT WILL MOVE INTO LOWER MICHIGAN ON MONDAY...AND SOME
STRONG THUNDERSTORMS COULD RESULT...DEPENDING ON THE TIMING OF THE
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OSTUNO MEADE MJS

The radar

The Grand Rapids radar (KGRR), 71 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 12, 5:02 PM EST to 5:15 PM EST
Where
Calhoun County, Battle Creek
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -85.183

Several trees were blown down five miles southeast of Battle Creek and also around 6 Mile and B Drive. Numerous trees were blown down in Lakeview and several trees were blown down in Bedford.

Thunderstorm Wind, Kalamazoo

When
July 12, 5:30 PM EST
Where
Kalamazoo County, Richland
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -85.450

One tree was blown down in Richland and another was blown down in Oshtemo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470818, 5470819.